South Dakota, 2011

Flood in South Dakota, May 20 to 31, 2011

May 20 to 31, 2011 · NWS UNR · 1 event in 1 county or zone

Heavy rain runoff on saturated ground caused record flooding along the Little Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy rain runoff on saturated ground caused record flooding along the Little Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:22 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, May 20, 1:22 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT FRI MAY 20 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW JUST NORTH OF THE
BLACK HILLS...WITH TROF EXTENDING INTO SOUTH CENTRAL SOUTH DAKOTA.
A FEW SHOWERS/THUNDERSTORMS DEVELOPING NORTHWEST OF THE BLACK
HILLS AND MOVING INTO SOUTHEAST MONTANA. DRY SLOT ASSOCIATED WITH
STRONG SUBSIDENCE IS BRINGING PARTLY CLOUDY SKIES EAST OF THE
BLACK HILLS.

FOR THIS EVENING/TONIGHT...BEST CHANCE OF SHOWERS/THUNDERSTORMS
WILL BE ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. FOR THE
BLACK HILLS AND PLAINS EAST OF THE HILLS...INSTABILITY INCREASING
WITH MLCAPE OF 100-500J/KG. THUNDERSTORM DEVELOPMENT WILL BE
LIMITED AS UPDRAFTS WILL BE FIGHTING STRONG SUBSIDENCE. BETTER
CHANCE OF THUNDERSTORMS INTO SOUTH CENTRAL SOUTH DAKOTA ALONG
SURFACE TROF AND INTERACTION OF SHORTWAVE IN EASTERN NEBRASKA
LIFTING NORTHWARD.

UPPER LOW MOVES SLOWLY SATURDAY AND SUNDAY...TRACKING EASTWARD
ALONG THE SOUTH DAKOTA/NORTH DAKOTA BORDER. SUFFICIENT LOWER
LEVEL MOISTURE AND STEEP LAPSE RATES WILL KEEP CLOUDS/SHOWERS
ACROSS THE AREA THROUGH SUNDAY. BY SUNDAY...SURFACE GRADIENT
TIGHTENS ACROSS THE AREA...RESULTING IN GUSTY NORTHWEST WINDS.

EXTENDED...UPPER LEVEL TROF WILL CONTINUE TO SHIFT EAST ON MONDAY
WITH LINGERING SHOWERS AND STORMS POSSIBLE. ANOTHER STRONG UPPER
LOW WILL CROSS THE CENTRAL ROCKIES ON TUESDAY...KEEPING A CHANCE
OF PRECIPITATION IN THE FORECAST FOR TUESDAY AND WEDNESDAY...WITH
BEST CHANCES ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA.
YET ANOTHER SHORTWAVE SLIDES ACROSS THE NORTHERN PLAINS LATE IN
THE WEEK...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL GENERALLY BE BELOW AVERAGE
THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WITH
MVFR TO IFR CIGS WILL BE POSSIBLE ACROSS NORTHEAST WYOMING AND THE
BLACK HILLS THROUGH THE EVENING. MAINLY VFR CONDITIONS ARE EXPECTED
ACROSS THE REMAINDER OF THE SOUTH DAKOTA PLAINS THROUGH THE EVENING.
CONDITIONS WILL DETERIORATE AFTER MIDNIGHT AND INTO SATURDAY MORNING
AS THE STORM SYSTEM SHIFTS EAST ACROSS THE DAKOTAS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 20, 3:36 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
436 AM MDT FRI MAY 20 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
436 AM MDT (536 AM CDT) FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE FOUND ACROSS THE AREA TODAY. RIVERS...CREEKS AND STREAMS WILL
CONTINUE TO RUN HIGH DUE TO THE RAIN OF THE PAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY FROM
SATURDAY THROUGH MONDAY. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 20, 1:06 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            3 SE INTERIOR           43.70N 101.94W
05/20/2011                   JACKSON            SD   LAW ENFORCEMENT

            WHITE RIVER NEAR INTERIOR IS FLOODING ON THE NORTH SIDE
            OF THE RIVER. WATER IS OVER THE NORTHBOUND LANE OF
            HIGHWAY 44.

&&

MSMITH
Local storm report, May 20, 1:09 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            3 SE INTERIOR           43.70N 101.94W
05/20/2011                   JACKSON            SD   LAW ENFORCEMENT

            WHITE RIVER NEAR INTERIOR IS FLOODING ON THE NORTH SIDE
            OF THE RIVER. WATER IS APPROACHING THE NORTHBOUND LANE OF
            HIGHWAY 44.

&&

MSMITH
Local storm report, May 20, 1:14 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
214 PM MDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY RAIN       RAPID CITY AIRPORT      44.04N 103.06W
05/20/2011  M2.48 INCH       PENNINGTON         SD   ASOS

            STORM TOTAL

0205 PM     HEAVY RAIN       HILL CITY               43.93N 103.57W
05/20/2011  M2.90 INCH       PENNINGTON         SD   TRAINED SPOTTER

            STORM TOTAL

0205 PM     HEAVY RAIN       2 W DOWNTOWN RAPID CITY 44.08N 103.27W
05/20/2011  M2.95 INCH       PENNINGTON         SD   NWS EMPLOYEE

            STORM TOTAL

0205 PM     HEAVY RAIN       HILL CITY               43.93N 103.57W
05/20/2011  M2.91 INCH       PENNINGTON         SD   NWS EMPLOYEE

            STORM TOTAL

0205 PM     HEAVY RAIN       7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/20/2011  M2.98 INCH       PENNINGTON         SD   NWS EMPLOYEE

0205 PM     HEAVY RAIN       4 S PACTOLA RESERVOIR   44.01N 103.50W
05/20/2011  M2.80 INCH       PENNINGTON         SD   NWS EMPLOYEE

0205 PM     HEAVY RAIN       DOWNTOWN RAPID CITY     44.08N 103.23W
05/20/2011  M2.79 INCH       PENNINGTON         SD   CO-OP OBSERVER

            STORM TOTAL

&&

MERICKSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harding

When
May 20, 3:16 PM MST to May 31, 5:15 PM MST
Where
Harding County, 17.15 mi WNW of Ladner to 8.63 mi SSW of Camp Crook
Cause
Heavy Rain
Property damage
$300,000
Reported by
River/Stream Gage
Coordinates
45.945, -104.046

Record flooding occurred on the Little Missouri River from the Montana state line southwest of Camp Crook to the North Dakota state line. Homes and rural roads along the river were inundated. The river gage crested at a record stage of 19.27 feet, which is 7.27 feet over flood stage, exceeding the stage of 17.67 feet set in 2009. The highest flow was 19,400 cubic feet per second.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313827.